Kansas, 2015Damaging Winds in Kansas, July 19, 2015
July 19, 2015 · NWS GLD · 3 events in 2 counties and zones
During the overnight hours a line of severe thunderstorms moved east over Northwest Kansas. Wind gusts of 63 MPH were measured at the Hill City airport as the storms moved through.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the overnight hours a line of severe thunderstorms moved east over Northwest Kansas. Wind gusts of 63 MPH were measured at the Hill City airport as the storms moved through. Wind from the line of severe storms blew down large limbs from a cottonwood tree at Sheridan State Fishing Lake near Hoxie. The winds also blew down trees, large limbs and power lines in Bogue.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 18, 11:32 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 18, 11:32 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1132 PM MDT SAT JUL 18 2015
.UPDATE...
ISSUED AT 837 PM MDT SAT JUL 18 2015
ADDED ADDITIONAL KANSAS COUNTIES TO SEVERE WATCH 439 EFFECTIVE TIL
07Z.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 646 PM MDT SAT JUL 18 2015
UPDATED GRIDS AND ZONES FOR THE ISSUANCE OF SEVERE THUNDERSTORM
WATCH 439 EFFECTIVE UNTIL 07Z.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 256 PM MDT SAT JUL 18 2015
FOR THE EXTENDED FORECAST PERIOD...AN ACTIVE WEATHER PATTERN IS
EXPECTED TO PREVAIL INITIALLY BEFORE AN UPPER LEVEL RIDGE BUILDS
ACROSS THE SOUTHERN PLAINS. AS THIS HAPPENS...PRECIPITATION CHANCES
SHOULD GRADUALLY COME TO AN END DEPENDING ON THE RIDGE STRENGTH.
FORECAST GUIDANCE PORTRAYS LARGE VARIATIONS BETWEEN THEM SO
CONFIDENCE WITHIN THE EXTENDED FORECAST PERIOD LOWERS BEYOND
WEDNESDAY.
BEGINNING WITH SUNDAY EVENING THROUGH MONDAY MORNING...ANTICIPATE A
LARGE COMPLEX OF STORMS TO MOVE ACROSS THE REGION. THIS FORECAST
SCENARIO SEEMS ALMOST ASSURED GIVEN THE DEGREE OF GUIDANCE AGREEMENT
BUT LARGE DIFFERENCES IN FAVORED LOCATIONS REMAIN. FEEL PART OF THE
DISAGREEMENT STEMS FROM THE GLOBAL MODEL'S NORTH BIAS WITH RESPECT
TO PRECIPITATION PLACEMENT. ACCOUNTING FOR THIS...THEN MOST GUIDANCE
INDICATES A WIDE SWATH OF CONVECTIVE ACTIVITY GENERALLY ALONG AND
SOUTH OF INTERSTATE 70. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS AS THE PRIMARY THREATS. OF LARGER CONCERN MAY BE
THE HEAVY RAIN THREAT AS PRECIPITABLE WATER VALUES...BETWEEN 1.70"
AND 1.90" ARE FORECAST TO BE IN THE 75TH TO 99TH PERCENTILE RANGE
FOR THIS TIME OF YEAR. AS OF NOW...DID NOT CONSIDER A FLASH FLOOD
WATCH AS LOCATIONS UNDER HIGHEST THREAT OF HEAVY RAIN HAVE BEEN
QUITE DRY OVER THE PAST 14 DAYS...10 TO 50 PERCENT OF NORMAL. WITH
POTENTIAL FOR HEAVY RAIN TONIGHT...A FLASH FLOOD WATCH MAY BE NEEDED
EVENTUALLY FOR TOMORROW NIGHT IF IT APPEARS LOCATIONS WILL RECEIVE
SEVERAL ROUNDS OF HEAVY RAIN. CONVECTION SHOULD OCCUR PRIMARILY
OVERNIGHT WITH SHOWERS/STORMS EXITING THE REGION NEAR SUNRISE MONDAY.
AFTER A BRIEF LULL IN CONVECTIVE ACTIVITY MONDAY MORNING...AN
ADDITIONAL ROUND OR TWO OF STORMS SEEMS PLAUSIBLE MONDAY AFTERNOON
AND EVENING. TWO AREAS OF THUNDERSTORM DEVELOPMENT ARE POSSIBLE...
1. ALONG A COLD FRONT MOVING SOUTH ACROSS NEBRASKA INTO NORTH KANSAS
AND 2. THE COLORADO FRONT RANGE WITH STORMS DRIFTING NORTHEAST.
PRECIPITATION CHANCES ARE NOT AS HIGH MONDAY DUE TO THE LACK OF A
MORE SIGNIFICANT SHORTWAVE TROUGH MOVING THROUGH.
BEGINNING MONDAY NIGHT AND PERSISTING THROUGH TUESDAY EVENING...
ANTICIPATE A WARM AIR ADVECTION REGIME TO DEVELOP ALONG WITH
PERSISTENT ISENTROPIC LIFT. ONCE AGAIN...GUIDANCE IS IN STRONG
AGREEMENT BUT DIFFER SLIGHTLY WITH PRECIPITATION PLACEMENT. A LOW
LEVEL JET AND VERY LOW CONDENSATION PRESSURE DEFICITS INDICATE
FAVORABLE CONDITIONS FOR ELEVATED SHOWER/STORM DEVELOPMENT THROUGH
THIS TIME FRAME. WAS HESITANT TO INITIALLY RAMP UP POPS
SIGNIFICANTLY MONDAY NIGHT BUT IF MODEL AGREEMENT PERSISTS...FURTHER
POP RAISING WOULD BE NEEDED. ANOTHER STRONGER SHORTWAVE TROUGH
SHOULD ROLL THROUGH TUESDAY EVENING SO AGREED WITH CR INITIALIZATION
PROCEDURE ON THIS BEING THE HIGHEST CHANCE FOR POPS DURING THIS
PARTICULAR EVENT.
BEHIND TUESDAY NIGHTS TROUGH PASSAGE...THE RIDGE OF HIGH PRESSURE
BUILDS OVER THE SOUTHERN HIGH PLAINS ONCE AGAIN. THE STRENGTH OF
THIS HIGH SHALL DETERMINE THE SOUTHERN EXTENT OF POTENTIAL
CONVECTION THROUGH THE END OF NEXT WEEK. WITH A STRONGER HIGH
PRESSURE...CONVECTION MAY BE CONFINED FURTHER NORTH WITH HOT AND DRY
CONDITIONS LIKELY OVER THE TRI-STATE REGION.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1126 PM MDT SAT JUL 18 2015
SOME MVFR CONDITIONS WILL BE POSSIBLE AT KMCK EARLY IN THIS
FORECAST AS STORMS MOVE THROUGH THAT AREA. CONDITIONS AT KGLD
SHOULD CONTINUE TO IMPROVE TO VFR WITH THE BACK EDGE OF STORMS
MOVING EAST. FORECAST SOUNDINGS AT BOTH SITES INDICATE STRATUS
POSSIBLE TOWARD SUNRISE AND CONTINUE THROUGH MID MORNING. VFR WILL
RETURN BY MID TO LATE MORNING AT BOTH SITES. LATER SUNDAY EVENING
ANOTHER ROUND OF STORMS WILL BE POSSIBLE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...FS
SHORT TERM...FS
LONG TERM...RRH
AVIATION...FS
Hazardous weather outlook, Jul 18, 3:18 PM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT SAT JUL 18 2015
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192130-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
318 PM MDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO EARLY EVENING ALONG AND WEST OF A LINE FROM LEOTI
TO BURLINGTON TO WRAY. THIS CLUSTER OF THUNDERSTORMS IS EXPECTED
TO MOVE ACROSS THE REST OF THE AREA THROUGH THE OVERNIGHT HOURS.
THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY IN
THE ONSET OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
WIDESPREAD THUNDERSTORMS ARE ANTICIPATED SUNDAY EVENING INTO
MONDAY MORNING GENERALLY SOUTH OF A LINE FROM YUMA COLORADO TO
NORTON KANSAS. A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE
HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. FLASH FLOODING
IS POSSIBLE FOR LOCATIONS THAT RECEIVE MULTIPLE ROUNDS OF HEAVY
RAINFALL.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY
THROUGH WEDNESDAY. THE GREATEST CHANCE FOR THUNDERSTORMS SHOULD
ARRIVE TUESDAY THROUGH TUESDAY NIGHT. A FEW STRONG TO SEVERE
STORMS...AS WELL AS LOCALLY HEAVY RAINFALL...WILL CONTINUE TO BE
THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THE
OVERNIGHT HOURS.
In the hours before
Local storm report, Jul 18, 9:10 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM MDT SAT JUL 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM TSTM WND GST ST. FRANCIS 39.77N 101.80W
07/18/2015 M62 MPH CHEYENNE KS AWOS
&&
KOCHASICSpecial weather statement, Jul 18, 9:28 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1028 PM CDT SAT JUL 18 2015
KSZ002-014-190345-
THOMAS KS-RAWLINS KS-
1028 PM CDT SAT JUL 18 2015
AT 1026 PM CDT...A LINE OF STRONG THUNDERSTORM OUTFLOW WINDS
EXTENDED ALONG A LINE FROM 6 MILES NORTHWEST OF BIRD CITY TO 14
MILES NORTHWEST OF SHARON SPRINGS...AND MOVING EAST AT 25 MPH.
WIND GUSTS OF 62 MPH AT ST. FRANCIS HAVE BEEN REPORTED WITH THESE
OUTFLOW WINDS.
LOCATIONS IMPACTED INCLUDE...
COLBY...ATWOOD...BREWSTER...LEVANT...REXFORD...MCDONALD...HERNDON...
GEM...LUDELL AND MENLO.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 36 AND 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHWESTERN KANSAS.
LAT...LON 3914 10072 3914 10139 3999 10140 4000 10074
TIME...MOT...LOC 0326Z 262DEG 24KT 3981 10162 3909 10186
LUNDQUIST
Special weather statement, Jul 18, 9:57 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1057 PM CDT SAT JUL 18 2015
NEZ080-190415-
HITCHCOCK NE-
1057 PM CDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HITCHCOCK COUNTY UNTIL
1115 PM CDT...
AT 1056 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PALISADE...OR 10 MILES SOUTHWEST OF HAYES CENTER...MOVING
SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TRENTON AND PALISADE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHWESTERN NEBRASKA.
LAT...LON 4016 10104 4033 10131 4035 10129 4035 10076
TIME...MOT...LOC 0356Z 308DEG 24KT 4039 10113
LUNDQUIST
Special weather statement, Jul 18, 10:38 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1038 PM MDT SAT JUL 18 2015
KSZ002-NEZ079-080-190500-
RAWLINS KS-DUNDY NE-HITCHCOCK NE-
1038 PM MDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS...WESTERN
HITCHCOCK AND SOUTHEASTERN DUNDY COUNTIES UNTIL 1100 PM MDT/MIDNIGHT
CDT/...
AT 1038 PM MDT /1138 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHWEST OF STRATTON...OR 13 MILES EAST OF
BENKELMAN...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STRATTON AND MAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT/200 AM
CDT/ FOR NORTHWESTERN KANSAS AND SOUTHWESTERN NEBRASKA.
LAT...LON 3990 10131 4021 10159 4034 10124 3990 10097
TIME...MOT...LOC 0438Z 270DEG 21KT 4008 10128
LUNDQUIST
Special weather statement, Jul 18, 11:02 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1102 PM MDT SAT JUL 18 2015
KSZ002-NEZ079-080-190515-
RAWLINS KS-DUNDY NE-HITCHCOCK NE-
1102 PM MDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAWLINS...HITCHCOCK
AND EAST CENTRAL DUNDY COUNTIES UNTIL 1115 PM MDT/1215 AM CDT/...
AT 1101 PM MDT /1201 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF STRATTON...OR 8 MILES WEST OF
TRENTON...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TRENTON...PALISADE AND STRATTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT/200 AM
CDT/ FOR NORTHWESTERN KANSAS AND SOUTHWESTERN NEBRASKA.
LAT...LON 4004 10076 4003 10076 3996 10093 3988 10121
4024 10146 4035 10113 4035 10098
TIME...MOT...LOC 0501Z 239DEG 22KT 4019 10118
LUNDQUISTSpecial weather statement, Jul 18, 11:16 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM CDT SUN JUL 19 2015
KSZ002-NEZ080-081-190530-
RAWLINS KS-HITCHCOCK NE-RED WILLOW NE-
1216 AM CDT SUN JUL 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS...HITCHCOCK
AND SOUTHWESTERN RED WILLOW COUNTIES UNTIL 1230 AM CDT...
AT 1216 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TRENTON...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TRENTON...CULBERTSON AND STRATTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHWESTERN KANSAS AND SOUTHWESTERN NEBRASKA.
LAT...LON 4000 10062 4000 10074 3996 10074 3991 10118
4023 10130 4035 10099 4035 10092
TIME...MOT...LOC 0516Z 228DEG 18KT 4015 10107
LUNDQUISTThunderstorm Wind, Sheridan
- When
- July 19, 12:46 AM CST
- Where
- Sheridan County, 3.43 mi WNW of Studley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 39.363, -100.232
Large limbs from old cotton wood trees were blown down at Sheridan State Fishing Lake. Estimated time of report from radar.
Thunderstorm Wind, Graham
- When
- July 19, 1:30 AM CST to 1:43 AM CST
- Where
- Graham County, Hill City
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.370, -99.850
Thunderstorm Wind, Graham
- When
- July 19, 1:40 AM CST
- Where
- Graham County, 0.87 mi SE of Bogue
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 39.360, -99.690
Trees, large tree branches, and power lines were blown down in town. Estimated time of report from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, July 19 to 20, 20152 deaths · 11 events
- Damaging Winds in Florida, July 19, 20151 death · $85,000 · 55 kt wind · 14 events
- Flash Flood in California, July 19, 20151 injured · $50 million · 1 event
- Hail and Damaging Winds in New Hampshire, July 19, 20151 death · 2.5 in hail · 18 events
- Flash Flooding in Illinois, July 19, 20151 death · 2 events
- Flash Flood and Flood in Vermont, July 19 to 20, 2015$1.0 million · 1 in hail · 8 events
- Flash Flooding and Flood in Illinois, July 19, 2015$300,000 · 4 events
- Damaging Wind in Arizona, July 19, 2015$250,000 · 61 kt wind · 1 event
- Damaging Winds in South Carolina, July 19 to 20, 2015$112,000 · 60 kt wind · 7 events
- Flash Flooding and Hail in New York, July 19, 20151 injured · 2 in hail · 43 events
- Lightning Strike in Florida, July 19, 2015$100,000 · 1 event
- Damaging Winds in South Carolina, July 19, 2015$52,000 · 60 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587744, 587681, 587745.